Why you should not give your children cough syrup

Children cough syrup
Some of the children’s cough syrups that have been banned in some hospitals. Parents and guardians have been advised to revert to the traditional therapy of a mixture of honey, lemon and hot water in place of the expensive syrups. Photo: Courtesy

Did you know giving your child cough mixture could do more harm than good? Well, for Dr. Oliver Bevington, a senior pediatric registrar at Southampton Children’s Hospital, this holds true and here’s why.

In a post by the Daily Mail UK, the doctor warns that children under the age of six are more likely to be affected by over over-the-counter medicines if consumed in large doses.

Dr. Oliver said, ‘the bottom line is there is absolutely no evidence that cough medicines work as there has been very little research with regards to their use and, potentially, they could actually do children more harm than good.’

He continues ‘A lot of parents find the symptom of a cough troublesome, particularly as it can persist for several weeks after the infection has gone, and worry that it is damaging their child in some way. Most of the time it is more of an annoyance than actually causing any real harm. However, parents still like to reach for the over-the-counter cough syrups that are widely available but there is a lot of conflicting advice about their use, which parents understandably find confusing.’

He added: ‘A lot of cough and cold medicines contain active ingredients such as nasal decongestants, antihistamines and “cough suppressors” that may, in large doses, have adverse effects or be toxic if consumed in large quantities – particularly to the under-sixes who are much more susceptible.

‘They may also contain paracetamol and parents may unintentionally find themselves overdosing their child with cough medicine and paracetamol. As with any medicine, there remains a risk that any of the ingredients could cause an allergic reaction or other unwanted side effects.

‘My advice for parents would be to stick to old-fashioned honey and lemon, rest, lots of fluids and paracetamol and/or ibuprofen as per the pack instructions and, if symptoms persist beyond a few days or there are other worrying signs, consult a GP or pharmacist.’ He concluded.
Powered by Blogger.